Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 124, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2022, 3:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 3:28 PM MST (22:28 UTC)
- Expired
- Aug 9, 2022, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 103 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 3301 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WGUS55 KVEF 092228
FFWVEF
AZC015-100130-
/O.NEW.KVEF.FF.W.0124.220809T2228Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
328 PM PDT Tue Aug 9 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 630 PM MST.
* At 328 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Kingman, Dw Ranch Road, Blake Ranch Road and New Kingman-Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
3514 11377 3511 11394
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
342
WGUS75 KVEF 092251 RRA
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
351 PM PDT Tue Aug 9 2022
AZC015-100130-
/O.CON.KVEF.FF.W.0124.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
351 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS
EVENING FOR CENTRAL MOHAVE COUNTY...
At 351 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 0.75 to
1.25 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Kingman, Dw Ranch Road, Blake Ranch Road and New Kingman-Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
3514 11377 3511 11394
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR
$$
JV573
WGUS75 KVEF 100123
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
623 PM PDT Tue Aug 9 2022
AZC015-100133-
/O.EXP.KVEF.FF.W.0124.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
623 PM MST Tue Aug 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR
CENTRAL MOHAVE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 1200 AM MST for portions of
northwest Arizona, southeast California and Nevada.
LAT...LON 3516 11401 3528 11400 3533 11396 3528 11379
3514 11377 3511 11394
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:19 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 12:19 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1219 PM PDT Tue Aug 9 2022 .SYNOPSIS...Storm chances ramp up again tomorrow and Thursday, especially across the eastern half of the area. Flash flooding and heavy rain will be the primary concerns with these storms. Chances for thunderstorms continue into the weekend, though daily details are hard to pinpoint this far in advance. Below- normal temperatures and storm chances to stick around through the week. && .SHORT TERM....SHORT TERM...Today and Wednesday. Watching the potential for the threat for heavy rain and flash flooding to continue through ta least the first part of tonight. Through the later afternoon and evening hours, will continue to see thunderstorms in areas where instability is highest and CIN is low. The best chance for this will be through southern Nevada and Mohave County through about 03Z where around 1000 J/Kg and limited CIN should be in place. Heavy rain and flash flooding will be a concern with any storms as the environment is very moist and there is a signal for training storms. HREF probabilities for higher rain rates also favor these areas through the afternoon and early evening. A few storms may also produce sudden gusty winds and a few wet microbursts. As we head into tonight, expecting a remnant circulation from this mornings MCV to lift north through southern Nevada. High confidence that precipitation will continue in northern Mohave, Clark, and Lincoln counties through at least the first part of the night. HREF shows high probabilities for 3hr QPF of 1inch or more at times through 06Z in these areas. After 06Z, confidence in the forecast decreases as models have different solutions how what the piece of energy will do and how it will impact precipitation. Tried to keep at least a mention of precipitation chances in areas along and ahead of where the RAP13 PV fields showed the vort max moving. This could linger precipitation chances all night in parts of northeast Clark and Lincoln counties, which some of the hi-res CAM models showed. However, many other models and ensemble probabilities for impactful precipitation decrease after 06Z. Unsure what type of impacts will linger late tonight and Wednesday morning, with the potential for little to no impacts as precipitation shuts off OR a continued heightened threat for heavy rain and isolated flash flooding. Will need to watch how things develop this evening and tonight to pinpoint impacts and rain amounts better. While Wednesday's forecast and impacts will depend on what the overnight precipitation does, it is likely that we will see another round of afternoon thunderstorms through much of southern Nevada and Mohave County. Models show another piece of energy rotating east to west through parts of the region, but placement and speed is uncertain. The best signal for increased thunderstorm activity and where this wave might be is Mohave County Wednesday afternoon, potentially lifting into eastern Lincoln County Wednesday evening. With continued high PWATs in place over the region, where thunderstorms do develop will potentially have heavy rain and flash flooding concerns. Left the Flash Flood Watch as is for now, but later shifts may need to extend the watch through Wednesday for some areas depending on how things develop overnight and where this piece of energy sets up. .LONG TERM...Thursday through the weekend. As mentioned in the previous forecast discussion, an active monsoonal pattern is expected through the long term forecast, with anomalous PWAT values across the forecast area. That said, midweek, the monsoonal high will shift slightly eastward, which will favor the eastern portions of our CWA for wave propagation (thus highest PoPs). Roads across the Mojave National Preserve and Death Valley National Park remain closed from last week's flood damage, making these areas particularly vulnerable to additional rainfall, so a brief reprieve of widespread rain in southeastern California will be welcomed. In the extended, ECMWF 500mb ensemble means indicate the potential for an inverted trough to orient vorticity advection northward up the Colorado River Valley next weekend into early next week that will tap into PWATs between 1.50 and 2.00 inches, potentially resulting in very efficient rain-makers. Stay tuned to the forecast as details become more clear. && .AVIATION...For Harry Reid...East to occasionally southeast winds are expected through the afternoon along with FEW-SCT generally between 10-15k feet. Winds speeds will generally be around 10-12 kts with occasional gusts up to 20 kts. Showers and thunderstorms are also expected to develop and move from the southeast to the northwest through the afternoon with some potentially impacting the Valley this afternoon. Brief heavy rain, gusty outflow winds up to 30 kts, and lightning will be the main concerns. Storms will likely persist into this evening and it's possible some storms could linger through the overnight hours. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to numerous thunderstorms will continue to develop through this afternoon and continue through this evening. Storm movement will be toward the north-northwest at 10-15 knots with clouds bases 10-12 kft MSL and will produce gusty outflow winds over 35 knots. All TAF sites will likely be impacted by thunderstorms or associated thunderstorm wind gusts. Storms may persist through the overnight hours, but there is low confidence on where this will occur. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Varian AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 9, 12:59 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1259 PM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG DAGGETT 34.86N 116.89W
08/08/2022 SAN BERNARDINO CA PUBLIC
REPORT OF ROOFS BLOWN OFF AND PLANES BLOWN
OUT OF HANGARS BY EMPLOYEES AT THE
BARSTOW-DAGGETT AIRPORT FROM THUNDERSTORM
RELATED WINDS YESTERDAY. NUMEROUS TREES DOWN
ACROSS TOWN. POWER REMAINS OUT FOR MANY
TUESDAY MORNING. TIME ESTIMATED FROM OTHER
REPORTS IN THE AREA.
0310 PM FLASH FLOOD 5 SSW VALENTINE 35.32N 113.68W
08/08/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
ROAD FROM US 95 TO INTERSTATE 40 DUE TO
FLOODING. TIME OF FLOODING ESTIMATED BY
RADAR. ROAD REOPENED AT 1030 ON AUGUST 9TH.
&&
VARIANLocal storm report, Aug 9, 1:00 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD 5 S LANDERS 34.19N 116.39W
08/08/2022 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTED 6 INCHES OF WATER FLOWING
OVER THE ROAD AT PRESCOTT AVENUE AND DEL MAR
STREET.
0334 PM FLASH FLOOD 5 NW JOSHUA TREE 34.19N 116.37W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED 8 INCHES OF FLOWING WATER OVER
THE ROADWAY AND THE ROAD IS WASHED OUT AT
ABERDEEN DRIVE AND YUCCA MESA ROAD DUE TO
FLASH FLOODING.
0405 PM TSTM WND DMG DAGGETT 34.86N 116.89W
08/08/2022 SAN BERNARDINO CA PUBLIC
REPORT OF ROOFS BLOWN OFF AND PLANES BLOWN
OUT OF HANGARS BY EMPLOYEES AT THE
BARSTOW-DAGGETT AIRPORT FROM THUNDERSTORM
RELATED WINDS YESTERDAY. NUMEROUS TREES DOWN
ACROSS TOWN. POWER REMAINS OUT FOR MANY
TUESDAY MORNING. TIME ESTIMATED FROM OTHER
REPORTS IN THE AREA.
0408 PM TSTM WND DMG 4 SSE YERMO 34.85N 116.80W
08/08/2022 SAN BERNARDINO CA FIRE DEPT/RESCUE
CORRECTS PREVIOUS REPORT FROM 2 SSE LENWOOD.
BARSTOW FIRE REPORTED POWER POLES DOWN OVER
THE ROAD AT ABERDEEN DRIVE AND YUCCA MESA
ROAD IN BARSTOW DUE TO THUNDERSTORM RELATED
WINDS.
0310 PM FLASH FLOOD 5 SSW VALENTINE 35.32N 113.68W
08/08/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
ROAD FROM US 95 TO INTERSTATE 40 DUE TO
FLOODING. TIME OF FLOODING ESTIMATED BY
RADAR. ROAD REOPENED AT 1030 ON AUGUST 9TH.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:04 AM MST | Flood Watch | VEF | Mohave | 68 hr |
| Aug 9, 2:35 PM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Aug 9, 4:08 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 9, 4:17 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 9, 4:24 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.